Skip to comments.Oral steroids linked to severe vitamin D deficiency in nationwide study
Posted on 09/29/2011 9:50:46 AM PDT by decimon
September 28, 2011 - (BRONX, NY) - People taking oral steroids are twice as likely as the general population to have severe vitamin D deficiency, according to a study of more than 31,000 children and adults by scientists at Albert Einstein College of Medicine of Yeshiva University. Their findings, in the September 28 online edition of The Journal of Clinical Endocrinology and Metabolism, suggest that physicians should more diligently monitor vitamin D levels in patients being treated with oral steroids.
"When doctors write that prescription for steroids and they're sending the patients for lab tests, they should also get the vitamin D level measured," said study lead author Amy Skversky, M.D., M.S., assistant professor of pediatrics at Einstein and Montefiore Medical Center, the University Hospital for Einstein.
The severe vitamin D deficiency assessed in this study (defined as levels below 10 nanograms per milliliter of blood) is known to be associated with osteomalacia (softening of the bones), rickets (softening of bones in children) and clinical myopathy (muscle weakness). While there is much debate on the issue, vitamin D levels between 20 and 50 ng/ml are generally considered adequate for bone and overall health in healthy individuals. Steroids have been shown to cause vitamin D deficiency, possibly by increasing levels of an enzyme that inactivates the vitamin.
Smaller studies involving people often prescribed steroids (i.e., children with asthma and patients with Crohn's disease and lupus) have found significantly reduced vitamin D levels in these patients. To further assess this association between steroid use and vitamin D levels, the Einstein researchers carried out the first-ever study of a large, nationally representative sample of people.
(Excerpt) Read more at eurekalert.org ...
The steroid eye drops I’m using for retina problems is draining right into my stomach. There are signals that it’s getting into the rest of my system. One of my problems I seem to be having is higher than normal blood pressure. Wondering if it’s affecting the Calcitriol I take for hypoparathyroidism.
You could ask your doc to see if he or she can fake an answer. ;-)
LOL. I will ask my endo - he’s pretty straight with me. :o)
Disclaimer: Opinions posted on Free Republic are those of the individual posters and do not necessarily represent the opinion of Free Republic or its management. All materials posted herein are protected by copyright law and the exemption for fair use of copyrighted works.